Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 29, 2020, 11:01 AM EDT for Sampson County, Wayne County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 11:01 AM EDT (15:01 UTC)
- Expired
- May 29, 2020, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:45 PM EDT | FLASH FLOOD | 5 Sw Turkey, NC | HIGH WATER AND FLOODED ROADWAYS NEAR CLINTON, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS52 KRAH 291501
FFWRAH
NCC163-191-291800-
/O.NEW.KRAH.FF.W.0008.200529T1501Z-200529T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1101 AM EDT Fri May 29 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Wayne County in central North Carolina...
Northern Sampson County in central North Carolina...
* Until 200 PM EDT.
* At 1059 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with an additional one to two inches expected over
the next couple of hours. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Clinton, Mount Olive, Roseboro, Newton Grove, Salemburg, Turkey,
Hobbton and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3491 7854 3492 7856 3527 7850 3526 7848
3526 7841 3528 7833 3532 7806 3519 7804
3518 7808 3519 7816 3518 7817 3509 7817
3508 7816 3492 7815 3485 7817
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
231 follow-up statement
322
WGUS72 KRAH 291753
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
153 PM EDT Fri May 29 2020
NCC163-191-291802-
/O.EXP.KRAH.FF.W.0008.000000T0000Z-200529T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-Sampson NC-
153 PM EDT Fri May 29 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE AND NORTHERN
SAMPSON COUNTIES WILL EXPIRE AT 200 PM EDT...
The heavy rain has ended. However, another round of heavy rain
producing showers and thunderstorms is possible later this afternoon
and into the evening. Please continue to heed any remaining road
closures.
LAT...LON 3491 7854 3492 7856 3527 7850 3526 7848
3526 7841 3528 7833 3532 7806 3519 7804
3518 7808 3519 7816 3518 7817 3509 7817
3508 7816 3492 7815 3485 7817
$$
23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:27 AM EDT, 34 minutes earlier.
Area forecast discussion, May 29, 10:27 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1027 AM EDT Fri May 29 2020 .SYNOPSIS... A deep southerly flow in advance of a slow moving cold front approaching from the west will keep a moist and humid air mass in place through Saturday. A cold front will move through the region late Saturday night, bringing cooler and drier air to NC Sunday and into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1020 AM Friday... ...Marginal risk of severe thunderstorms continues this afternoon and evening... ...Isolated flash flooding is again possible this afternoon and evening... Ahead of an approaching shortwave trough and within the right entrance region of a 90kt 300 mb jet over the southern/central Appalachians, deep southerly flow will continue to direct a plume of tropical moisture(1.75-2.0") over central and eastern NC. Shortwave impulses embedded within the deep southerly will interact with the moisten-laden and unstable air in place to support scattered to numerous showers and thunderstorms through the evening. Partial breaks in low overcast will fuel further destabilization by the afternoon, which should lead to a diurnal flare up. Given the wet antecedent conditions that have developed across all of central NC over the past 2 weeks(most of central NC running 300 to 400% of normal)and with convective storm motion largely parallel to the deep southerly flow, flash flooding will be a concern today, especially across the eastern third of the forecast area. At times, hourly rainfall amounts of 1 to 2" will be possible over localized areas. Also, deep layer shear of 25 to 35 kts is slightly better and more uniform distributed across central NC, so there will be a chance for a few severe storms as well. As the mid-level trough advances east, over the region, the deeper moisture and upper jet axis is forecast to shift east which should leave to drier conditions overnight/early Saturday morning across the western half/two-thirds of the forecast area. Highs today in the lower to mid 80s. Lows tonight in the upper 60s to lower 70s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 232 AM Friday... ...Marginal risk of severe thunderstorms, mainly in the east on Saturday afternoon and early evening... At least scattered showers and thunderstorms are expected Saturday morning with the pre-frontal trough. However, the main cold front will move across the region late Saturday (west) and in the east Saturday night. The continuation of high PW (1.5 inches, especially in the east, along with partial clearing and heating will allow for additional showers and thunderstorms with heavy rainfall, especially in the east on Saturday afternoon and evening. The steering flow will be stronger allowing for quicker movement of the convection. In addition, the western Piedmont will begin to see a reduction in convection chances due to the flow veering to more WSW instead of southerly. Dew points will come down into the lower 60s in the afternoon, with PW forecast to fall into the 1 inch range. Highs will be warmer with less in the way of low level moisture and more periods of sunshine. Highs generally in the mid to upper 80s. Showers and thunderstorms will end in the east late, otherwise turning cooler and clearing skies are expected Saturday night. Lows in the 50s west and north to mid 60s SE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 305 AM Friday... ...Cooler and drier Sunday and Monday followed by a warming trend mid-week... Troughing over the Great Lakes to the Mid-Atlantic states will bring cooler than normal temperatures Sunday and Monday. The surface high pressure will build overhead late Monday into Monday night. This will be the coolest night. Highs Sunday and Monday will be in the 70s, with lows in the 50s. There should be some upper 40s in the normally cooler areas both nights. June weather will return by mid-week as temperatures and dew points rise as upper ridging builds. A NW flow a top the ridge will give birth to a wavy surface front to our north by Wednesday and Thursday where showers and thunderstorms will track. If the front gets close to the region, the chance of PM scattered thunderstorms will return. Highs return to the mid to upper 80s, with lows in the mid to upper 60s Wed-Thu. We will leave POP out for now. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 1025 AM Friday... 24 hour TAF period: Widespread sub-VFR ceilings will lift to VFR conditions between 15z and 18z/today. Scattered(west) to numerous(east) showers and thunderstorms and related sub-VFR conditions are expected through the evening. Otherwise, low stratus will again be possible Saturday morning. Looking ahead after 12z/Saturday: Very moist air will remain in place will support scattered to numerous showers and thunderstorms on Saturday as a cold front moves east through the area. The very moist air will also support widespread sub-VFR conditions in early morning fog/stratus. Drier and cooler air in the wake of the cold front will result in predominately VFR conditions Sunday through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...CBL
Hazardous weather outlook, May 29, 4:09 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 409 AM EDT Fri May 29 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 409 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms may again produce locally heavy rainfall, mainly this afternoon and evening. Urban and small stream flooding may occur. In addition... a few of the thunderstorms may become strong to locally severe, with isolated damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms Saturday afternoon and early evening over the eastern sections of North Carolina. The main threat is damaging wind gusts to near 60 mph. 32
In the hours before
Special weather statement, May 29, 5:34 AM EDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
534 AM EDT Fri May 29 2020
NCZ008-009-024>026-040-041-291030-
Chatham NC-Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
Orange NC-
534 AM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...SOUTHEASTERN
ORANGE...GRANVILLE...CENTRAL WAKE...NORTHEASTERN CHATHAM...DURHAM AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 630 AM EDT...
At 534 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Chapel Hill to 7 miles
northwest of Fuquay-Varina. Movement was northeast at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Henderson, Oxford, Creedmoor,
Louisburg, Wake Forest and Garner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3645 7833 3629 7829 3627 7831 3626 7828
3609 7823 3556 7885 3558 7889 3558 7890
3594 7907 3624 7885 3624 7880 3630 7880
3646 7868
TIME...MOT...LOC 0934Z 210DEG 27KT 3595 7899 3568 7886
77Special weather statement, May 29, 6:03 AM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 AM EDT Fri May 29 2020
NCZ075-077-085-086-088-291115-
Scotland NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
603 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT SOUTHEASTERN MOORE...SCOTLAND...HARNETT...NORTHWESTERN
CUMBERLAND AND HOKE COUNTIES UNTIL 715 AM EDT...
At 601 AM EDT, Doppler radar was tracking an area of showers and
thunderstorms producing heavy rain along a line extending from 10
miles west of Pope AFB to near Mccoll. Movement was northeast at 15
mph.
Heavy rain and minor flooding will be possible with these storms.
Locations impacted include...
Fayetteville, Laurinburg, Raeford, Lillington, Fort Bragg, Maxton,
Pope AFB, Antioch, Spring Lake and Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3475 7961 3482 7964 3482 7962 3485 7963
3491 7956 3493 7957 3553 7897 3537 7863
3483 7920 3483 7935 3482 7936 3477 7933
3463 7946
TIME...MOT...LOC 1001Z 207DEG 13KT 3512 7918 3466 7949
77Special weather statement, May 29, 6:30 AM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
630 AM EDT Fri May 29 2020
NCZ008-026-041-291130-
Franklin NC-Wake NC-Granville NC-
630 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT SOUTHEASTERN GRANVILLE...CENTRAL WAKE AND FRANKLIN COUNTIES
UNTIL 730 AM EDT...
At 628 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Raleigh, moving northeast at 20 mph.
Heavy rain and minor flooding will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Louisburg, Wake Forest, Garner, Franklinton, Bunn, RDU
International, Morrisville and Knightdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3625 7819 3626 7817 3624 7816 3625 7813
3621 7811 3622 7807 3619 7802 3605 7811
3568 7858 3581 7885 3618 7849 3616 7846
3616 7842 3617 7841 3623 7838 3623 7834
3627 7831
TIME...MOT...LOC 1028Z 225DEG 19KT 3584 7860
77Special weather statement, May 29, 7:22 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
722 AM EDT Fri May 29 2020
NCZ075>077-085-086-291215-
Scotland NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
722 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL PRODUCE HEAVY
RAIN ACROSS SOUTHEASTERN MOORE...SCOTLAND...SOUTHWESTERN
HARNETT...SOUTHWESTERN LEE AND HOKE COUNTIES UNTIL 815 AM EDT...
At 719 AM EDT, Doppler radar was tracking an area of training
showers and thunderstorms 9 miles southeast of Hoffman, or 11 miles
west of Raeford, moving north at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible from these
storms, with as much as one half to an inch possible in an hour.
Locations impacted include...
Laurinburg, Southern Pines, Raeford, Pinehurst, Aberdeen, Whispering
Pines, Pinebluff, Wagram, Vass and East Laurinburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3483 7962 3487 7961 3491 7956 3493 7958
3502 7953 3504 7946 3506 7950 3538 7932
3536 7890 3521 7901 3519 7910 3513 7911
3510 7910 3484 7929 3483 7935 3482 7936
3478 7933 3469 7940
TIME...MOT...LOC 1119Z 195DEG 21KT 3494 7942
23Special weather statement, May 29, 9:37 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT Fri May 29 2020
NCZ075>077-086-291500-
Lee NC-Hoke NC-Harnett NC-Moore NC-
937 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
WESTERN HARNETT...LEE AND NORTHWESTERN HOKE COUNTIES UNTIL 1100 AM
EDT...
At 936 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Carthage, moving northeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Pinehurst, Aberdeen,
Whispering Pines, Pinebluff, Broadway and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3506 7948 3507 7957 3512 7957 3520 7966
3528 7971 3536 7972 3552 7938 3552 7932
3555 7929 3553 7927 3557 7924 3555 7922
3556 7920 3562 7914 3561 7908 3555 7903
3552 7897 3555 7894 3544 7877 3500 7940
TIME...MOT...LOC 1336Z 217DEG 14KT 3530 7941
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:14 PM EDT | Flash Flood Warning | RAH | Sampson | 3 hr |
| May 29, 12:18 AM EDT | Areal Flood Warning | RAH | Sampson | 9 hr |
| May 29, 4:37 AM EDT | Special Weather Statement | RAH | Chatham, Durham | 53 min |
| May 29, 5:34 AM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Vance, Wake | 56 min |
| May 29, 6:03 AM EDT | Special Weather Statement | RAH | Harnett, Hoke, Scotland | 72 min |
| May 29, 6:30 AM EDT | Special Weather Statement | RAH | Franklin, Wake | 60 min |
| May 29, 7:22 AM EDT | Special Weather Statement | RAH | Hoke, Scotland | 53 min |
| May 29, 9:37 AM EDT | Special Weather Statement | RAH | Lee, Moore | 83 min |
| May 29, 9:43 AM EDT | Areal Flood Advisory | RAH | Moore | 3 hr |
| May 29, 12:04 PM EDT | Special Weather Statement | RAH | Stanly | 56 min |
| May 29, 12:50 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| May 29, 12:52 PM EDT | Areal Flood Advisory | RAH | Randolph | 113 min |
| May 29, 1:31 PM EDT | Special Weather Statement | RAH | Chatham | 59 min |
| May 29, 1:44 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 29, 1:50 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 3 hr |
| May 29, 1:58 PM EDT | River Flood Warning | RAH | Johnston | 39 hr |
| May 29, 2:10 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| May 29, 2:19 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 41 min |
| May 29, 2:58 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 62 min |
| May 29, 3:25 PM EDT | Special Weather Statement | RAH | Wake | 50 min |
| May 29, 3:43 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 77 min |
| May 29, 4:01 PM EDT | Special Weather Statement | RAH | Johnston | 59 min |
| May 29, 7:11 PM EDT | River Flood Warning | RAH | Cumberland | 63 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.